Constraint Satisfaction Problems Parameterized above or below Tight Bounds: A Survey

  • Gregory Gutin
  • Anders Yeo
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7370)

Abstract

We consider constraint satisfaction problems parameterized above or below tight bounds. One example is MaxSat parameterized above m/2: given a CNF formula F with m clauses, decide whether there is a truth assignment that satisfies at least m/2 + k clauses, where k is the parameter. Among other problems we deal with are MaxLin2-AA (given a system of linear equations over \(\mathbb{F}_2\) in which each equation has a positive integral weight, decide whether there is an assignment to the variables that satisfies equations of total weight at least W/2 + k, where W is the total weight of all equations), Max-r-Lin2-AA (the same as MaxLin2-AA, but each equation has at most r variables, where r is a constant) and Max-r-Sat-AA (given a CNF formula F with m clauses in which each clause has at most r literals, decide whether there is a truth assignment satisfying at least \(\sum_{i=1}^m(1-2^{r_i})+k\) clauses, where k is the parameter, r i is the number of literals in Clause i, and r is a constant). We also consider Max-r-CSP-AA, a natural generalization of both Max-r-Lin2-AA and Max-r-Sat-AA, order (or, permutation) constraint satisfaction problems of arities 2 and 3 parameterized above the average value and some other problems related to MaxSat. We discuss results, both polynomial kernels and parameterized algorithms, obtained for the problems mainly in the last few years as well as some open questions.

Keywords

Boolean Function Constraint Satisfaction Problem Vertex Cover Truth Assignment Reduction Rule 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N.: Voting paradoxes and digraphs realizations. Advances in Applied Math. 29, 126–135 (2002)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alon, N., Gutin, G., Kim, E.J., Szeider, S., Yeo, A.: Solving MAX-r-SAT above a tight lower bound. Algorithmica 61(3), 638–655 (2011)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Alon, N., Gutin, G., Krivelevich, M.: Algorithms with large domination ratio. J. Algorithms 50, 118–131 (2004)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bang-Jensen, J., Gutin, G.: Digraphs: Theory, Algorithms and Applications, 2nd edn. Springer, London (2009)CrossRefMATHGoogle Scholar
  5. 5.
    Bodlaender, H.L., Downey, R.G., Fellows, M.R., Hermelin, D.: On problems without polynomial kernels. J. Comput. Syst. Sci. 75(8), 423–434 (2009)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bodlaender, H.L., Thomassé, S., Yeo, A.: Kernel bounds for disjoint cycles and disjoint paths. Theor. Comput. Sci. 412(35), 4570–4578 (2011)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bonami, A.: Étude des coefficients de Fourier des fonctions de Lp(G). Ann. Inst. Fourier 20(2), 335–402 (1970)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Charikar, M., Guruswami, V., Manokaran, R.: Every permutation CSP of arity 3 is approximation resistant. In: Proc. Computational Complexity, pp. 62–73 (2009)Google Scholar
  9. 9.
    Chen, C., Kanj, I., Jia, W.: Vertex Cover: Further observations and further improvements. J. Algorithms 41, 280–301 (2001)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chlebík, M., Clebíková, J.: Crown reductions for the Minimum Weighted Vertex Cover problem. Discrete Appl. Math. 156, 292–312 (2008)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Chor, B., Sudan, M.: A geometric approach to betweenness. SIAM J. Discrete Math. 11(4), 511–523 (1998)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Crowston, R., Fellows, M., Gutin, G., Jones, M., Rosamond, F., Thomassé, S., Yeo, A.: Simultaneously satisfying linear equations over \(\mathbb{F}_2\): MaxLin2 and Max-r-Lin2 parameterized above average. In: Chakraborty, S., Kumar, A. (eds.) FSTTCS 2011. LIPICS, vol. 13, pp. 229–240 (2011)Google Scholar
  13. 13.
    Crowston, R., Gutin, G., Jones, M.: Note on Max Lin-2 above average. Inform. Proc. Lett. 110, 451–454 (2010)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Crowston, R., Gutin, G., Jones, M., Kim, E.J., Ruzsa, I.Z.: Systems of Linear Equations over \(\mathbb{F}_2\) and Problems Parameterized above Average. In: Kaplan, H. (ed.) SWAT 2010. LNCS, vol. 6139, pp. 164–175. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  15. 15.
    Crowston, R., Gutin, G., Jones, M., Raman, V., Saurabh, S.: Parameterized Complexity of MaxSat above Average. In: Fernández-Baca, D. (ed.) LATIN 2012. LNCS, vol. 7256, pp. 184–194. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  16. 16.
    Crowston, R., Gutin, G., Jones, M., Yeo, A.: A New Lower Bound on the Maximum Number of Satisfied Clauses in Max-SAT and Its Algorithmic Application. In: Raman, V., Saurabh, S. (eds.) IPEC 2010. LNCS, vol. 6478, pp. 84–94. Springer, Heidelberg (2010); Algorithmica, doi: 10.1007/s00453-011-9550-1CrossRefGoogle Scholar
  17. 17.
    Cygan, M., Lokshtanov, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: On the Hardness of Losing Width. In: Marx, D., Rossmanith, P. (eds.) IPEC 2011. LNCS, vol. 7112, pp. 159–168. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  18. 18.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer (1999)Google Scholar
  19. 19.
    Fernau, H.: Parameterized Algorithmics: A Graph-theoretic Approach. Habilitation thesis, U. Tübingen (2005)Google Scholar
  20. 20.
    Fernau, H., Fomin, F.V., Lokshtanov, D., Raible, D., Saurabh, S., Villanger, Y.: Kernel(s) for problems with no kernel: On out-trees with many leaves. In: Proc. STACS 2009, pp. 421–432 (2009)Google Scholar
  21. 21.
    Fleischner, H., Kullmann, O., Szeider, S.: Polynomial-time recognition of minimal unsatisfiable formulas with fixed clause-variable difference. Theoret. Comput. Sci. 289(1), 503–516 (2002)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer (2006)Google Scholar
  23. 23.
    Garey, M.R., Johnson, D.R.: Computers and Intractability. W.H. Freeman & Comp., New York (1979)MATHGoogle Scholar
  24. 24.
    Gottlob, G., Szeider, S.: Fixed-parameter algorithms for artificial intelligence, constraint satisfaction, and database problems. Comput. J. 51(3), 303–325 (2008)CrossRefGoogle Scholar
  25. 25.
    Guruswami, V., Håstad, J., Manokaran, R., Raghavendra, P., Charikar, M.: Beating the random ordering is hard: Every ordering CSP is approximation resistant. SIAM J. Comput. 40(3), 878–914 (2011)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Guruswami, V., Manokaran, R., Raghavendra, P.: Beating the random ordering is hard: Inapproximability of maximum acyclic subgraph. In: Proc. FOCS 2008, pp. 573–582 (2008)Google Scholar
  27. 27.
    Gutin, G., van Iersel, L., Mnich, M., Yeo, A.: Every ternary permutation constraint satisfaction problem parameterized above average has a kernel with a quadratic number of variables, J. Comput. System Sci. (in press), doi:10.1016/j.jcss.2011.01.004Google Scholar
  28. 28.
    Gutin, G., Jones, M., Yeo, A.: A New Bound for 3-Satisfiable Maxsat and Its Algorithmic Application. In: Owe, O., Steffen, M., Telle, J.A. (eds.) FCT 2011. LNCS, vol. 6914, pp. 138–147. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  29. 29.
    Gutin, G., Kim, E.J., Mnich, M., Yeo, A.: Betweenness parameterized above tight lower bound. J. Comput. Syst. Sci. 76, 872–878 (2010)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Gutin, G., Kim, E.J., Szeider, S., Yeo, A.: A probabilistic approach to problems parameterized above tight lower bound. J. Comput. Syst. Sci. 77, 422–429 (2011)CrossRefMATHGoogle Scholar
  31. 31.
    Gutin, G., Yeo, A.: Hypercontractive inequality for pseudo-Boolean functions of bounded Fourier width. Discr. Appl. Math. (to appear)Google Scholar
  32. 32.
    Guttmann, W., Maucher, M.: Variations on an ordering theme with constraints. In: Navarro, G., Bertossi, L., Kohayakawa, Y. (eds.) TCS 2006. IFIP, pp. 77–90. Springer, Boston (2006)CrossRefGoogle Scholar
  33. 33.
    Håstad, J.: Some optimal inapproximability results. J. ACM 48, 798–859 (2001)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Håstad, J., Venkatesh, S.: On the advantage over a random assignment. Random Structures & Algorithms 25(2), 117–149 (2004)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Isli, A., Cohn, A.G.: A new approach to cyclic ordering of 2D orientations using ternary relation algebras. Artif. Intelligence 122(1-2), 137–187 (2000)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Jukna, S.: Extremal Combinatorics With Applications in Computer Science. Springer (2001)Google Scholar
  37. 37.
    Karp, R.M.: Reducibility among combinatorial problems. In: Proc. Complexity of Computer Computations. Plenum Press (1972)Google Scholar
  38. 38.
    Khot, S.: On the power of unique 2-prover 1-round games. In: Proc. STOC 2002, pp. 767–775 (2002)Google Scholar
  39. 39.
    Kim, E.J., Williams, R.: Improved Parameterized Algorithms for above Average Constraint Satisfaction. In: Marx, D., Rossmanith, P. (eds.) IPEC 2011. LNCS, vol. 7112, pp. 118–131. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  40. 40.
    Lampis, M.: A kernel of order 2k − c logk for Vertex Cover. Inf. Process. Lett. 111(23-24), 1089–1091 (2011)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Lieberherr, K.J., Specker, E.: Complexity of partial satisfaction. J. ACM 28(2), 411–421 (1981)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Lieberherr, K.J., Specker, E.: Complexity of partial satisfaction, II. Tech. Report 293, Dept. of EECS. Princeton Univ. (1982)Google Scholar
  43. 43.
    Lokshtanov, D.: New Methods in Parameterized Algorithms and Complexity. PhD thesis, Bergen (2009)Google Scholar
  44. 44.
    Mahajan, M., Raman, V.: Parameterizing above guaranteed values: MaxSat and MaxCut. J. Algorithms 31(2), 335–354 (1999); Preliminary version in Electr. Colloq. Comput. Complex (ECCC), TR-97-033 (1997)Google Scholar
  45. 45.
    Mahajan, M., Raman, V., Sikdar, S.: Parameterizing above or below guaranteed values. J. Computer System Sciences 75(2), 137–153 (2009); Mahajan, M., Raman, V., Sikdar, S.: Parameterizing MAX SNP Problems Above Guaranteed Values. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 38–49. Springer, Heidelberg (2006)Google Scholar
  46. 46.
    Mishra, S., Raman, V., Saurabh, S., Sikdar, S., Subramanian, C.R.: The complexity of König subgraph problems and above-guarantee Vertex Cover. Algorithmica 61(4), 857–881 (2011)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Nemhauser, G.L., Trotter, L.E.: Vertex packings: structural properties and algorithms. Math. Programming 8(1), 232–248 (1975)MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    Niedermeier, R.: Invitation to Fixed-Parameter Algorithms. Oxford University Press (2006)Google Scholar
  49. 49.
    O’Donnell, R.: Some topics in analysis of Boolean functions. Technical report, ECCC Report TR08-055, Paper for an invited talk at STOC 2008 (2008), http://www.eccc.uni-trier.de/eccc-reports/2008/TR08-055/
  50. 50.
    Opatrný, J.: Total ordering problem. SIAM J. Comput. 8, 111–114 (1979)MathSciNetCrossRefMATHGoogle Scholar
  51. 51.
    Raman, V., Ramanujan, M.S., Saurabh, S.: Paths, Flowers and Vertex Cover. In: Demetrescu, C., Halldórsson, M.M. (eds.) ESA 2011. LNCS, vol. 6942, pp. 382–393. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  52. 52.
    Razgon, I., O’Sullivan, B.: Almost 2-SAT is fixed-parameter tractable. J. Comput. Syst. Sci. 75(8), 435–450 (2009)MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    Reinelt, G.: The linear ordering problem: Algorithms and applications. Heldermann Verlag (1985)Google Scholar
  54. 54.
    Soleimanfallah, A., Yeo, A.: A kernel of order 2k − c for Vertex Cover. Discrete Math. 311(10-11), 892–895 (2011)MathSciNetCrossRefMATHGoogle Scholar
  55. 55.
    Szeider, S.: Minimal unsatisfiable formulas with bounded clause-variable difference are fixed-parameter tractable. J. Comput. Syst. Sci. 69(4), 656–674 (2004)MathSciNetCrossRefMATHGoogle Scholar
  56. 56.
    Yannakakis, M.: On the approximation of maximum satisfiability. J. Algorithms 17, 475–502 (1994)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Gregory Gutin
    • 1
  • Anders Yeo
    • 2
  1. 1.Royal Holloway, University of LondonEghamUK
  2. 2.University of JohannesburgAuckland ParkSouth Africa

Personalised recommendations